Melasma, irregular periods and increased facial hair.

Hi Dr. Irwin. I'm a 30 year old woman with severe melasma that developed 4 years ago -- along with other symptoms (excessive facial hair, irregular periods,etc). I've tried Hydroquinone which worked well, but stopped after I found out in was banned in Europe. I was recently advised to take Spironolactone to triage my symptoms - however, I understand that it can have an adverse effect on melasma as well. What are the odds that Spironolactone will reduce or increase my current melasma? I certainly don't want it to get worse...

Please, please, please go see your doctor or gynecologist right away.   In some women these symptoms can be related to more serious gynecology problems like polycystic ovary disease or endometriosis.   In the meantime, while you are waiting to be evaluated, this pigment fighting regimen is safe. 

Dr. I

Dr. Brandith Irwin, MD

Ask me your skincare question!

Hi, I’m Dr. Irwin, and I believe that consumers need and deserve a medically trained and unbiased skincare advocate.

  • All our content is written and researched by myself and my trained staff.
  • My medical office in Seattle has experience treating thousands of patients.
  • This site is not affiliated or financially tied to any product line.
Ask Me Something
SkinTour Skincare
One of the best investments in your skin is your daily skincare. Why? Because you can prevent many problems with blotchy skin color, lack of glow, texture, some types of acne, and fine lines with good skincare products. You can also correct some of these problems with effective skincare products. Great skincare is often more expensive because quality ingredients are expensive. Some companies spend on research/development which benefits all of us and adds to the cost. Are they worth it? In general - yes!